Skip to main content

See also:

Chemotherapy Killed My Taste for Coffee

TJM
TJMMy coffee pot sit idle thanks to chemotherapy.

I love my coffee, and anyone who knows me can tell you I drink too much coffee every day. But not anymore.

I started my chemotherapy for colon cancer on Tuesday, and the nurse who administered the drug the nurse read me every last word on the list of possible complications before he started to administer the chemo medicine - Fluorouracil (5-FU).

It took him forever, but I sat there and listened intently because I wanted to know as much as I could about my colon cancer treatment.

I had already read about colon cancer treatments extensively on the Internet, but I learned a couple of things I hadn’t been aware of before.

He said that, even though every patient was different, these side effects were quite common.

  • Diarrhea.
  • Mouth sores.
  • Poor appetite.
  • Watery eyes of gritty eyes (conjunctivitis).
  • Sensitivity to light (photophobia).
  • Taste changes, such as a metallic taste in the mouth (water tasting metallic).
  • Sensitivity to the sun, sun burning quickly (photosensitivity).
  • Low blood counts. Fluorouracil can cause your red and white blood cells and platelets to decrease temporarily. This can increase the risk of infection, anemia and/or bleeding.

He said that these side effects were less common, and occur in only 10% to 29% of patients who receive Fluorouracil.

  • Nausea and occasional vomiting.
  • Dry, cracking or peeling skin. Darkening of the skin (hyperpigmentation).
  • Discoloration along the vein the mediport is attached to.
  • Hair thinning.
  • Discoloration or loss of fingernails and toe nails (rare).
  • Hand-foot syndrome (Palmar-plantar erythrodysesthesis), skin rash, swelling, redness, pain or peeling of the skin on the palms of the hands and soles of the feet.

He also said that there are some other rare side effects that only affect less than 10% of Fluorouracil patients.

Then he attached the bag with the Fluorouracil to the mediport that had just been inserted under the skin on my chest.

I had all that to think about as I sat in the medical chair for about an hour while the Fluorouracil dripped slowly into my bloodstream through the mediport.

After he finished administering the chemo medicine, he told me that the side-effect, especially the nausea, often caused by Fluorouracil will usually not hit until the next day or the day after.

He said that I might experience any of the side effects or I might experience none. It varies with every patient.

I already had a poor appetite, from the colon cancer operation, and I thought that I might get diarrhea because I’d read that it is so common.

I worried about getting mouth sores, because I used to get really painful cold sores on my upper lip, until my doctor prescribed Acyclovir.

I also get sores inside my mouth if I accidentally bite the inside of my mouth while chewing and talking at the same time. I know that’s a dumb thing to do, but that’s the way it is. I have too many bad habits.

I thought of all sorts of side effects I might get from the Fluorouracil, and I thought that lack of energy and loss of appetite were good candidates, since I had already experienced both of them after the colon cancer operation.

I have no energy. Doing any exercise wears me out quickly. I weeded about 20 feet of garden along the fence on the south side of my property today and I was worn out. I used to be able to work in the garden day and still have energy left over.

I have no appetite and no desire to eat, much less cook.

But I never thought I’d lose my taste for coffee. I drink three cups in the morning and sometimes a couple of cups in the afternoon.

Thursday morning I was sitting at my desk writing an Examiner.com article. When I went to take a drink of coffee from the cup on the coaster to my right, I realized that the coffee was cold.

So I went out to the kitchen, dumped out the cold coffee and poured myself a fresh cup of hot coffee and added some milk. Then I went back to my desk to finish the article.

But the next time I went to take a drink of coffee, the coffee was cold and it tasted like cardboard.

So I went out to the kitchen and poured myself another fresh cup of hot coffee. But once again, the next time I went to take a drink of coffee, the coffee was cold and it tasted like cardboard.

On Friday, I didn’t even bother to make a pot of coffee when I got up.

Later that day, after getting my blood work done at the oncologist’s office, to check for low blood counts, my daughter Sarah and I went out to lunch at Java Junction on Main Street.

Java Junction has the best coffee in town and their lunches are fantastic. Unfortunately, I only took one sip of my coffee. It just didn’t taste right. Chemotherapy has killed my taste for coffee, and I am disappointed by that.

I don’t enjoy Orange Pekoe and Pekoe Tea, but Sarah convinced me that I should substitute Chai Tea, because it has caffeine.

I’ve had a cup of Chai Tea each morning since and so far it has worked. I’ve had no symptoms of caffeine withdrawal.

But I still miss my coffee.